Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 1998, 9:21 PM CDT for Cowley County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 14, 1998, 9:21 PM CDT (02:21 UTC)
- Expired
- Apr 14, 1998, 10:25 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Cowley County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:40 PM CDT | Hail 0.75 | Arkansas City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 14, 9:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
299
WUUS1 KICT 150222 RRA
SVRICT
KSC035-150325-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT TUE APR 14 1998
* SEVERE THUNDERSTORM WARNING FOR
COWLEY COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 1025 PM CDT
* SOME TOWNS AFFECTED
WINFIELD
ARKANSAS CITY
UDALL
ROCK
* AT AT 920 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING
FROM NEAR WELLINGTON NORTHEAST TO NEAR ROCK OR 20 MILES NORTH OF
ARKANSAS CITY. MOVING NORTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
OGRENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:50 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Apr 14, 3:50 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 350 PM CDT TUE APR 14 1998 ..SHORT TERM.. ACTIVE EVE IN STORE WITH THREAT OF SVR WX OVR THE ENTIRE CWA. HIER MSTR HAS BEEN RACING NWD WITH OK MESONET INDC MID 50 DEWPTS JUST ACRS THE OK BORDER. MSTR CONVERGENCE HAS MAXIMIZED NE OF SFC LO...IN N CNTRL KS. PROXIMITY OF SFC THERMAL BNDRY SUG THIS WL BE NR IN THE INITIATION PT. SUSPECT ONCE THESE GO...ACTIVITY WL DVLP SWRD ALG DRYLN IN TO S CNTRL KS. SUSPECT INITIALLY DRYLN TO BE NR WRN FCST AREA BDR. PROGD WND PROFILES INDC GOOD LLVL SHEAR E OF A LN FM NR LINCOLN-EWK-ICT. LEGITIMATE TORNADO THREAT EXISTS OVER AREA NORTH AND EAST OF WICHITA. VIRTUALLY ALL PARAMETERS WITH LCL STUDY OF SIGNIFICANT TORNADOES. EXCEPTION IS THE DEWPTS...SPCLY AT 850. GIVEN EARLY SEASON AND STRENGTH OF UPR JET...SHUD BE ENUF TO COMPENSATE FOR MARGINAL MSTR. CONCERNED HOW FAR E DRYLN WL GO OVNGT AS UPR TROF REMAINS W OF AREA DESPITE WLY FLOW. 18Z SFC MAP INCDS PRES FALLS BACK INTO NM. WL KEEPS MINS A LTL ABV GUID IN ANTICIPATION OF HIER DEWPTS ACRS THE REGION OVNGT. ...LONG TERM... PREFERRED THE AVN FOR THE LONG TERM PERIOD. ETA APPEARED TO RACE SFC FEATURES EAST TOO FAST...WITH THE NGM A BIT TOO FAR NORTH. APPEARS THREAT OF CONVECTION WILL ONLY END VERY NEAR THE BEGINNING OF THE SECOND PERIOD ACROSS SOUTHEAST KANSAS...AS DRIER SFC AIR MOVES IN AND BEST LIFT EXITS NE. SHOULD SEE MIDDAY CLEARING SC/SE KS IN WAKE OF LOW...BUT SECONDARY TROF/WEAK COLD FRONT WILL THEN PUSH INTO C KS BY EARLY AFTERNOON. EVENTUALLY...MOST OF CWA SHOULD SEE WRAPAROUND CLOUDS AND SHOWERS BY LATE AFTN/EARLY EVENING...ESPECIALLY WITH COLD MID LEVEL TEMPS. WILL CONTINUE CURRENT THINKING OF SHOWERS...BUT ADJUST TIMING. GOING TEMPS DON'T LOOK TOO BAD. IN THE EXTENDED...ALL MODELS SHOW A BROAD MID LEVEL TROF REMAINING IN PLACE ACROSS FA FOR FRIDAY AND SATURDAY WITH A W/NW FLOW PATTERN. VORTICITY APPEARS CHANNELLED AND LOW LEVELS DOMINATED BY CAA AT THE START OF THE PERIOD...SO APPEARS THAT ANY DYNAMICAL SUPPORT FOR PRECIPITATION IS LIMITED. NOGAPS/MRF SEEM TO BE MOST IN LINE... WITH ECMWF APPARENTLY HAVING SOME CONVECTIVE FEEDBACK PROBLEMS. BASED ON 850 TEMPS DROPPING INTO THE 3-5C RANGE...WILL CUT HIGHS BACK OVER GOING FORECAST...BUT FEEL THAT THERE IS DECENT BUST POTENTIAL WITH FMR MOS EQUATIONS VS. APRIL SUN...SO WON'T GO THAT COOL. NW FLOW SHORTWAVE TO PUSH INTO THE REGION SUNDAY...WITH WEAK WAA LEADING TO WARMER TEMPS AND A CHANCE OF SHOWERS. MODELS BUILD A DECENT OMEGA BLOCK OVER WEST COAST NEXT WEEK...WITH A FAIRLY DRY PATTERN. NRN STEAM APPEARS TO KEEP COLD AIR LOCKED OVER CANADA. DAVIS FCSTID = 2 ICT 51 66 41 53 / 30 20 10 20 HUT 48 65 39 53 / 30 20 10 20 EWK 51 66 41 53 / 30 20 10 20 EQA 52 67 41 53 / 40 20 10 20 WLD 53 68 42 53 / 40 20 5 10 RSL 42 62 36 51 / 20 30 20 20 GBD 44 63 37 51 / 20 30 20 20 SLN 47 63 38 51 / 30 30 20 20 MPR 48 65 39 51 / 30 30 10 20 CFV 56 71 42 53 / 60 50 5 10 CNU 56 71 42 53 / 60 50 10 10 K88 56 70 42 53 / 70 50 10 20 .ICT...NONE.
In the hours before
Special weather statement, Apr 14, 4:54 PM CDT, 4 hours 27 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-142210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 454 PM CDT TUE APR 14 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HOWERTON
Special weather statement, Apr 14, 9:03 PM CDT, 18 minutes before
KSZ053-069>072-093>096-098>100-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT TUE APR 14 1998 ...TORNADO WATCH NUMBER 210 CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 212... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS HAS BEEN CANCELLED. TORNADO WATCH NUMBER 212 HAS REPLACED IT...AND WILL BE IN EFFECT UNTIL 3AM. THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH: BUTLER COWLEY ALLEN ELK NEOSHO LABETTE GREENWOOD WILSON WOODSON STRAHAN
Special weather statement, Apr 14, 9:03 PM CDT, 18 minutes before
KSZ053-069>072-093>096-098>100-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 903 PM CDT TUE APR 14 1998 ...TORNADO WATCH NUMBER 210 CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 212... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS HAS BEEN CANCELLED. TORNADO WATCH NUMBER 212 HAS REPLACED IT...AND WILL BE IN EFFECT UNTIL 3AM. THE FOLLOWING COUNTIES ARE IN THE TORNADO WATCH: BUTLER COWLEY ALLEN ELK NEOSHO LABETTE GREENWOOD WILSON WOODSON STRAHAN
Local storm report, Apr 14, 9:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT TUE APR 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 7 NW YATES CENTER KS 0.75 INCH HAIL
04/14/98 WOODSON
0534 PM CHANUTE KS 1.00 INCH HAIL
04/14/98 NEOSHO
0547 PM 5 W SAVONBURG KS 0.75 INCH HAIL
04/14/98 ALLEN
0615 PM 5 N ALTOONA KS 1.00 INCH HAIL
04/14/98 WILSON
0619 PM SEDAN KS 0.75 INCH HAIL
04/14/98 CHAUTAUQUA
0629 PM SEDAN KS 0.88 INCH HAIL
04/14/98 CHAUTAUQUA
0630 PM ELK CITY KS 0.75 INCH HAIL
04/14/98 MONTGOMERY
0630 PM 2 NE ELGIN KS 1.25 INCH HAIL
04/14/98 CHAUTAUQUA
0658 PM 3 S ELK CITY KS 0.75 INCH HAIL
04/14/98 MONTGOMERY
0730 PM INDEPENDENCE KS 0.75 INCH HAIL
04/14/98 MONTGOMERY
0820 PM 4 W ANTHONY KS 0.75 INCH HAIL
04/14/98 HARPER
0842 PM 4 E POTWIN KS 0.75 INCH HAIL
04/14/98 BUTLER
0843 PM BLUFF CITY KS 0.88 INCH HAIL
04/14/98 HARPER
0843 PM 2 S WICHITA KS 0.88 INCH HAIL
04/14/98 SEDGWICK
0845 PM 4 E ANTHONY KS 0.75 INCH HAIL
04/14/98 HARPER
0846 PM WICHITA KS 0.75 INCH HAIL
04/14/98 SEDGWICK 13TH AND WOODLAWN
0847 PM 5 E WICHITA KS 0.75 INCH HAIL
04/14/98 SEDGWICK
0855 PM 4 NE ANDOVER KS 0.75 INCH HAIL
04/14/98 BUTLER COVERING GROUND
0621 PM 3 W INDEPENDENCE KS 1.00 INCH HAIL
04/14/98 MONTGOMERY
0900 PM 2 N BENTON KS 1.75 INCH HAIL
04/14/98 BUTLER
0901 PM CHANUTE KS 0.75 INCH HAIL
04/14/98 NEOSHO
0907 PM NEAR POTWIN KS 4.00 INCH HAIL
04/14/98 BUTLER 2 REPORTS OF GRAPEFRUIT
SIZE HAIL
DAVISThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 63 min |
| Apr 14, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 65 min |
| Apr 14, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 60 min |
| Apr 14, 8:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Apr 14, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 35 min |
| Apr 14, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 60 min |
| Apr 14, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Apr 14, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 48 min |
| Apr 14, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 64 min |
| Apr 14, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 63 min |
| Apr 14, 10:10 PM CDT | Tornado Warning | ICT | Cowley | 65 min |
| Apr 14, 10:30 PM CDT | Tornado Warning | ICT | Chautauqua | 60 min |
| Apr 14, 11:14 PM CDT | Tornado Warning | ICT | Montgomery | 61 min |
| Apr 14, 11:30 PM CDT | Tornado Warning | ICT | Labette | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.